08 July, 2011
Vitamin deficiencies can cause various symptoms. Musculoskeletal pain is common with a vitamin D deficiency. Exposure to sunlight is the natural way to obtain vitamin D, but some people do not get adequate amounts of vitamin D from sun exposure. Increasing your intake of this important fat-soluble vitamin may help reduce your risk of pain due to soft, weak bones. Pain limited to your knee may also arise from other conditions or causes.
Vitamin D is a fat-soluble vitamin that works together with calcium to build and support healthy bones. It also plays an important role in the function of your cells and immune system. Inadequate amounts of this vitamin may cause widespread aches and weakness, including musculoskeletal problems, such as hip, back and knee pain. A blood test is necessary to confirm a vitamin D deficiency.
Your body uses ultraviolet rays from the sun to produce vitamin D. People with dark skin and older adults may require longer periods of sun exposure to obtain adequate amounts of this vitamin. Smog, clouds, window glass and sunscreen can limit ultraviolet rays and reduce the amount of vitamin D you receive from the sun, leading to a deficiency. The University of Maryland Medical Center recommends 5 mcg, or 200 IU, of vitamin D daily for adults between the ages of 19 and 50 years.
Although knee pain may occur with a vitamin D deficiency, pain limited to this joint may have other causes. The most common causes of knee pain include overuse and improper form during exercise. Being overweight increases your risk of developing knee pain. Conditions that may cause pain in just your knee joint include tendinitis, bursitis, arthritis, sprain and torn cartilage.
Since vitamin D deficiency usually causes widespread aches, a painful condition that involves just your knee may be due to other causes. Avoid taking vitamin D supplements without your doctor’s recommendation. Although vitamin D is necessary for optimal bone health, excessive amounts of this vitamin may cause various side effects, such as sore eyes, excessive thirst, poor appetite, muscle problems, diarrhea and vomiting. Vitamin D supplements may interact with some medications, including calcium channel blockers, digoxin, corticosteroids and atorvastatin.
- Stockbyte/Stockbyte/Getty Images